QUESTION: Before you even read my question, yes I am aware that what I'm describing is improper use, yes I am an addict, I am only asking in order to ensure that I withdraw in a safe manner before entering treatment I have no sinister reason for asking.
When I withdrew cold turkey after 7ish years of use /abuse it was HORRIBLE the worst pain in the world but I was lucky to not have any seizures... or die as I am now aware that withdrawing in the way that I did is very dangerous. Recently I have started relapsing after 2.5 years clean, I have committed to trwatment as I want to get back into recovery... this time having knowledge about the withdrawal process I would just like to know if there is really anything for me to be worried about simce the length of relapse has only been about 3 weeks (is that really enough time to develop dependance that would warrent withdrawal?)
During those 3 weeks I have consumed aprox 20 Tramodol, 20 Fioricet, and 15 Klonopin in different combinations and dose quantities. I'm very small (105lb) and tend to use on an empty stomach... but again its only been a few weeks.
Should I really be concerned? I ask because I'm skeptical... but I was alsi skeptical after 7 years of abuse and that was a terrible idea. If you have any thoughts on how concerned I should be or what action I shouod be sure to take it would be greatly appreciated.
ANSWER: Hi Sam,
I am not an expert in withdrawal of drugs of abuse, but what little I know is that there is no hard or fast rule as to the following:
1. The duration of use that leads to dependence
2. The duration of use and intensity of withdrawal
But what I know is that withdrawal is dangerous if handled by a novice (as you have experienced). It should be done under the supervision of an expert. There are experts all over, who give free support, please avail of the same and be safe.
I am not a moralist, and would not pass judgement on what you ask or what you do, but would like you to be safe. Please remember that even people whom you do not know, care.
Please take expert help, if you let me know your address I could try to find out help near you.
All the best
---------- FOLLOW-UP ----------
QUESTION: Thank you for the insight and even more for the non-moralist non-judgmental attitude. I try to be safe about use though its very easy to get reckless. I also really appreciate your openness/willingness to help. I actually already have a relationship with a detox/treatment center in my area (some friends who are also in recovery own it) and they are aware of my current relapse. I've already promised them I will come in "when I can"... which will be a few weeks yet, but I will go.
Can I ask you another question, only because you seem very knowledgable as well as open to my situation (which is not common). You may not have any insight as it may be more of an addiction issue than brain/drug issue but I'll ask anyway just incase... I had kind of forgotten about something that had started happening to me right around the time I got clean 2.5 years ago but it's started happening again and I'm curious as to why... The only opioid I regularly have access to/take is Tramodol which comparatively is weak. It also doesn't (no matter how I try to manipulate it) produce the same euphoric high I can achieve with other things, however it does provide a sense of well being/energized (speed like) high that at certain times is satisfactory... I know it works on opioid receptors in the brain.. is that why (despite never having done it ever in any form) when I take Tramodol I start craving/obsessing/having dreams about shooting heroin? Its driving me insane, and since I don't have an easy way to get opiates (I'm a lazy addict which is why my drug of choice is opiates but I creatively make use of what I have easy access to) its making me crave stronger opiates in general and obsesses about ways to get them... which it driving me mad because I don't have any easy way right now...anyway I realize addiction isn't your thing but thought you might know about brain receptors, the way the brain responds to Tramodol and/or other opiates and you might have insight in that regard.
Thanks again for the insight and understanding. I really do appreciate it.
As I said I do not have experience of treating withdrawal symptoms. But of late, the last one year I am working with a palliative care centre. I am sorry I have not updated my profile on this site. WE use tramadol, morphine, fentanyl, etc for patients in severe pain due to cancer. Of course most cases are terminal, they are destined to die within the next two or three moths. Hence addiction is not important. They are mostly bed ridden patients so even if they have craving, they just ask for it and we give it. At that stage keeping them pain free and happy is more important than anything else.
I have heard that people who take lower drugs crave for higher drugs. It is not they want to try heroin, they just want something higher or better something that will put them in a higher plane. Due to our knowledge we are conditioned to know that that something is heroin. A person who does not know about heroin (and most of our patients dont know) do not ask for heroin, but do ask for something higher.
Opioids have a complex pharmacology with as many as five principal receptors and some sub species of the same. These drugs are agonists, antagonists, reverse agonists and everything that a drug can do to a receptor can be seen with these drugs. I believe that is the reason of the craving. However I am leaving the city to go to Bombay for a wedding and will be back late night, I shall look up more literature and talk to my colleagues tomorrow to try to give you a better answer.
All the best